Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 8:33 PM CDT for Johnson County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 8:33 PM CDT (01:33 UTC)
- Expired
- May 10, 2001, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 110133 SVRMLI IAC103-110200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 833 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 900 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTH OF HILLS...OR OVER IOWA CITY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... HILLS BY 835 PM CDT. LONE TREE BY 855 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4159 9161 4142 9147 4143 9138 4178 9140 WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 10, 3:02 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT THU MAY 10 2001 COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON. CONVECTION DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT. NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS. SEVERAL FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA THIS EVENING. THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT. RISK OF HEAVY RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND PROGRESS OF THE FRONT THROUGH THE CWFA. BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK. WARM FRONT AGAIN PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS FOR MONDAY NIGHT TUESDAY. AS MENTIONED...MOISTURE AVAILABILITY WILL BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, May 10, 8:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM 3 W IOWA CITY IA FUNNEL CLOUD
05/10/01 JOHNSON REPORTED BY PUBLIC.Local storm report, May 10, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM CORALVILLE IA FUNNEL CLOUD
05/10/01 JOHNSON TWO FUNNEL CLOUDS
REPORTED BY PUBLIC.Local storm report, May 10, 8:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..Z..
0757 PM 2 W TIFFIN IA FUNNEL CLOUD
05/10/01 JOHNSON REPORTED BY PUBLIC.Local storm report, May 10, 8:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM CEDAR RAPIDS IA URBAN FLOODING
05/10/01 LINN 1.67 INCHES OF RAIN
FELL IN A 1 TO 1.5 HOUR
PERIOD AND PRODUCED
MINOR STREET FLOODING
AND PONDING. REPORTED
BY STORM SPOTTER.Local storm report, May 10, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..,..
0815 PM 3 WSW IOWA CITY IA .75 INCH HAIL
05/10/01 JOHNSON REPORTED BY STORM
SPOTTER.Local storm report, May 10, 8:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM LOST NATION IA 1.75 INCH HAIL
05/10/01 CLINTON GOLFBALL SIZED HAIL
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:11 PM CDT | Tornado Warning | DVN | Jones | 64 min |
| May 10, 7:15 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 60 min |
| May 10, 7:28 PM CDT | Tornado Warning | DVN | Johnson, Linn | 62 min |
| May 10, 7:48 PM CDT | Tornado Warning | DVN | Cedar | 42 min |
| May 10, 8:02 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 58 min |
| May 10, 8:11 PM CDT | Tornado Warning | DVN | Jones | 34 min |
| May 10, 8:27 PM CDT | Tornado Warning | DVN | Muscatine | 63 min |
| May 10, 8:28 PM CDT | Tornado Warning | DVN | Cedar | 62 min |
| May 10, 8:39 PM CDT | Tornado Warning | DVN | Scott | 66 min |
| May 10, 8:40 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 50 min |
| May 10, 8:58 PM CDT | Tornado Warning | DVN | Clinton | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.